Minnesota, 2010Damaging Winds in Minnesota, July 31, 2010
July 31, 2010 · NWS FGF · 3 events in 1 county or zone
Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed around the Langdon (ND) area in the early evening and tracked to the southeast. Initially the storms dropped some large hail, but as the storms approached the Grand Forks/East Grand Forks area they produced some strong gusts of wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 31, 2:21 PM CST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
321 PM CDT SAT JUL 31 2010
.SHORT TERM...
MODELS INITIALIZED WELL AND GFS/ECMWF SEEM TO BE MOST CONSISTENT
OVER PREVIOUS RUNS SO FAVORING A BLENDED SOLN FOR NOW.
MAIN QUESTION FOR THIS PACKAGE IS TIMING FOR ONSET OF CONVECTION
DURING THE EVENING AND OVERNIGHT HOURS. WEAK HIGH PRESSURE IS
EXPECTED TO GIVE WAY TO LOW PRESSURE DEVELOPING IN ERN MT/WRN ND
WITH SRLY FLOW OVER THE FA. MODELS INDICATING THE NOSE OF A 30 TO 35
KT 850 HPA JET OVER CENTRAL ND WHICH IS EXPECTED TO SHIFT E DURING
THE OVERNIGHT HOURS. WITH THE LOW LEVEL CONVERGENCE...EXPECT SCT
TSTMS TO DEVELOP IN THE DVL BASIN IN THE EARLY MORNING HOURS.
FOR SUNDAY...AREA OF GREATEST DYNAMICS LOOK TO SHIFT OVER THE FA
DURING THE DAY. NOSE OF LOW LEVEL JET APPEARS TO BE OVER THE VALLEY
AROUND 18Z. FCST SOUNDINGS SHOW PWATS OF AT LEAST 1.5 INCHES...WITH
ABUNDANT BOUNDARY LAYER MOISTURE AND SFC DEWPOINTS IN THE LOW TO MID
60S. THUS...CAPE VALUES ARE EXPECTED TO BE IN THE 1500 TO 2000 J/KG
RANGE. A SHORTWAVE PROPAGATING THRU THE FLOW AT 500 HPA SHOULD HELP
WITH LIFT. THEREFORE...CONDITIONS SHOULD BE FAVORABLE FOR SEVERE
WEATHER DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...SHOULD
GET A BIT OF A BREAK MON AFTERNOON INTO TUE AS WEAK HIGH PRESSURE
DRIFTS ACROSS THE AREA AGAIN.
.LONG TERM (WED-FRI)...
REGION TO REMAIN IN MID LEVEL ZONAL PATTERN THROUGH PERIOD. TIMING
OF PROGRESSIVE WAVES THROUGH FLOW WILL BE PRIMARY CHALLENGE. BEST
POTENTIAL LOOKS TO BE LATE IN THE WORK WEEK AS LOW PRESSURE OVER
NORTHERN HIGH PLAINS SHIFTS EAST PROVIDING LOW LEVEL CONVERGENCE.
TEMPERATURES LOOK SEASONAL THROUGH PERIOD.
&&
.AVIATION...
MVFR CU FIELD ACROSS WESTERN MN WILL CONTINUE TO LIFT INTO VFR
RANGES BY MID AFTERNOON. EXPECT SPOTTY CONVECTION TO REACH WESTERN
FA THIS EVENING HOWEVER VFR CIGS/VSBY EXPECTED EXCEPT BRIEF MVFR IN
STRONGER STORMS LATER TONIGHT.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
HOPKINS/VOELKER
Hazardous weather outlook, Jul 31, 6:00 AM CST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 31 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 31 2010
...SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...LATE TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT OVER PARTS OF
EASTERN NORTH DAKOTA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED SUNDAY OVER ALL
OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA.
THE STORMS WILL MOAT LIKELY BE SEVERE IN THE AFTERNOON AND EVENING
HOURS. THE STORMS MAY PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND A FEW TORNADOES.
A LOW LEVEL JET WILL BRING MOIST UNSTABLE NORTHWARD. AN UPPER
LEVEL DISTURBANCE WILL COOL AIR ALOFT AND DESTABILIZE THE
ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HOPPES
In the hours before
Local storm report, Jul 31, 5:30 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
630 PM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 5 S WALHALLA 48.85N 97.92W
07/31/2010 E1.00 INCH PEMBINA ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 31, 5:37 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 5 W WALHALLA 48.92N 98.03W
07/31/2010 E1.25 INCH CAVALIER ND PUBLIC
&&
WBARRETTSpecial weather statement, Jul 31, 6:14 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
714 PM CDT SAT JUL 31 2010
MNZ004-010115-
KITTSON MN-
714 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR KITTSON COUNTY UNTIL 815 PM
CDT...
AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES NORTH OF HALLOCK...OR 37 MILES NORTHEAST OF
GRAFTON...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
LANCASTER AROUND 725 PM CDT.
LAKE BRONSON AROUND 750 PM CDT.
HALMA AROUND 800 PM CDT.
KARLSTAD AROUND 815 PM CDT.
THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HOPKINS
Special weather statement, Jul 31, 6:21 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
721 PM CDT SAT JUL 31 2010
NDZ007-008-016-054-010115-
CAVALIER ND-EASTERN WALSH COUNTY ND-PEMBINA ND-WESTERN WALSH COUNTY
ND-
721 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALSH...SOUTHEASTERN
CAVALIER AND SOUTHWESTERN PEMBINA COUNTIES UNTIL 815 PM CDT...
AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF PARK RIVER...OR 22 MILES SOUTHEAST
OF LANGDON...MOVING TO THE SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
EDINBURG AROUND 740 PM CDT.
HOOPLE AROUND 755 PM CDT.
PARK RIVER AROUND 805 PM CDT.
PISEK AND NASH AROUND 815 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
HOPKINS
Special weather statement, Jul 31, 7:13 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
813 PM CDT SAT JUL 31 2010
MNZ001-007-NDZ016-010215-
EASTERN WALSH COUNTY ND-WEST MARSHALL MN-WEST POLK MN-
813 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN WALSH...
NORTHWESTERN POLK AND SOUTHWESTERN MARSHALL COUNTIES UNTIL 915 PM
CDT...
AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 11 MILES WEST OF WARREN...OR 22 MILES NORTH OF GRAND
FORKS...MOVING TO THE SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
MARCH AROUND 825 PM CDT.
WARREN AND TABOR AROUND 835 PM CDT.
ANGUS AROUND 850 PM CDT.
THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HOPKINS
Special weather statement, Jul 31, 7:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SAT JUL 31 2010
MNZ001-002-014-015-NDZ027-010245-
EAST POLK MN-GRAND FORKS ND-NORMAN MN-RED LAKE MN-WEST POLK MN-
851 PM CDT SAT JUL 31 2010
...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHEASTERN GRAND
FORKS...SOUTHWESTERN RED LAKE AND NORTHEASTERN NORMAN COUNTIES UNTIL
945 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR EAST GRAND FORKS...OR NEAR GRAND FORKS...MOVING TO
THE SOUTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
KEY WEST AND DAVIDSON AROUND 900 PM CDT.
FISHER AND EUCLID AROUND 905 PM CDT.
ELDRED AROUND 910 PM CDT.
CROOKSTON AROUND 915 PM CDT.
THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
HOPKINS
Thunderstorm Wind, Polk
- When
- July 31, 7:57 PM CST
- Where
- Polk County, East Grand Forks
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 47.930, -97.020
A corridor of downburst winds developed from central East Grand Forks and extended to the east-southeast for several miles. Numerous trees were snapped off and one street light was blown down. Numerous roofs received shingle and trim damage and one metal roof was peeled off of a local print shop. Peak winds were estimated at 85 to 95 mph.
Thunderstorm Wind, Polk
- When
- July 31, 7:58 PM CST
- Where
- Polk County, 0.83 mi NW of Davidson
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.890, -96.880
The winds were measured by a MNDOT RWIS sensor located along U. S. Highway 2.
Thunderstorm Wind, Polk
- When
- July 31, 8:15 PM CST
- Where
- Polk County, 0.93 mi E of Fisher
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.800, -96.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 31, 2010$307,000 · 60 kt wind · 11 events
- Flash Flood and Hail in South Carolina, July 31, 2010$232,000 · 75 kt wind · 11 events
- Flash Flood and Hail in Washington, July 31, 2010$81,000 · 0.88 in hail · 6 events
- Lightning Strike in South Carolina, July 31, 2010$100,000 · 1 event
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2010$44,000 · 55 kt wind · 10 events
- Damaging Wind in South Dakota, July 31, 2010$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 31, 2010$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Dakota, July 31, 2010$25,000 · 2 in hail · 6 events
- Damaging Winds in Georgia, July 31, 2010$23,000 · 55 kt wind · 3 events
- Damaging Winds in Tennessee, July 31, 2010$20,000 · 56 kt wind · 2 events
- Hail in Montana, July 31, 2010$6,000 · 1.75 in hail · 10 events
- Flash Flooding and Heavy Rain in Arizona, July 31, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240890, 240891, 240892.